Thunderstorm Wind, Washington
- When
- December 20, 11:25 AM CST to 11:27 AM CST
- Where
- Washington County, 1 mi W of Chatom
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 31.470, -88.267
A thunderstorm squall line moved across southwest Alabama blowing down trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A thunderstorm squall line moved across southwest Alabama blowing down trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 20, 10:44 AM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1044 AM CST THU DEC 20 2007
.UPDATE...FORECASTERS ARE WATCHING A STRONG UPPER LEVEL DISTURBANCE
PUSHING EASTWARD OUT OF EASTERN TEXAS. POTENTIAL VORTICITY WITHIN THE
UPPER LEVEL SHEAR AXIS ADVANCES EASTWARD THROUGH LOUISIANA TODAY
WHICH WILL HELP TO INCREASE THE UPPER LEVEL DIVERGENCE AND LOWER
LEVEL CONVERGENCE OVER OUR AREA THROUGH THE DAY. A COMPLEX SITUATION
AT THE SURFACE...WHERE AN INITIAL LOW PRESSURE SYSTEM OVER THE
CENTRAL BORDER OF ARKANSAS/LOUISIANA LIFTS NORTHEAST INTO TENNESSEE
THIS EVENING. MEANWHILE...UPPER LEVEL HEIGHT FALLS WILL INDUCE THE
FORMATION OF ANOTHER SURFACE LOW OVER THE MOUTH OF THE MISSISSIPPI
THIS AFTERNOON...ADVANCING EASTWARD ACROSS THE WESTERN FLORIDA
PANHANDLE THIS EVENING. MODERATE SOUTHEAST SURFACE WINDS COMBINED
WITH VEERING DIRECTION WITH HEIGHT AND A STRENGTHENING LOW LEVEL JET
OF 40 TO 50 KNOTS FROM 3 TO 5KFT OFF THE SURFACE WILL INCREASE THE 0-3
KM STORM RELATIVE HELICITY VALUES FROM WEST TO EAST TO VALUES OF 200
TO POSSIBLY AS HIGH AS 400 M2/S2. THIS SUPPORTS THE POTENTIAL OF DEEP
AND PERSISTENT ROTATING UPDRAFTS WITHIN AN INCREASINGLY UNSTABLE
AIRMASS THROUGH THE COURSE OF THE DAY. NOTE: STORMS MOVING EASTWARD
THROUGH MISSISSIPPI AND LOUISIANA HAVE HAD A HISTORY OF PRODUCING
WIND DAMAGE.
WEATHER WATCH BOX 742 TORNADO IS IN EFFECT UNTIL 20/22Z 4 PM CST
FOR THE WESTERN HALF OF THE FORECAST AREA. HAVE UPDATED ZONES AND
GRIDDED PACKAGE FOR THE WATCH INFORMATION. ANOTHER CONCERN FOR FORECASTERS
IS LARGE HAIL AS CURRENT WET BUILD ZEROS ARE WELL WITHIN THE
THRESHOLD RANGE FROM 7800 TO 8400 PER LATEST 12Z UPPER AIR SOUNDINGS
ALONG THE GULF COAST.
ALL INTERESTS OVER THE GULF COAST SHOULD STAY ABREAST OF THE LATEST
WEATHER INFORMATION VIA NOAA WEATHER RADIO...THE INTERNET AT
WWW.SRH.NOAA.GOV/MOB AND LOCAL MEDIA OUTLETS REGARDING SEVERE
WEATHER. /10
*************************FROM PREVIOUS DISCUSSION********************
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)...DEEP LAYER RIDGING BUILDS
ACROSS THE FORECAST AREA ON FRIDAY WITH TEMPERATURES WARMING INTO
THE LOW 70S. AN UPPER TROUGH EJECTS INTO THE CENTRAL PLAINS ON
SATURDAY...DEVELOPING A SFC LOW THAT SENDS A COLD FRONT ACROSS THE
AREA LATE SATURDAY NIGHT INTO EARLY SUNDAY. THIS COLD FRONT WILL
KNOCK TEMPERATURES BACK TO MORE CLIMATOLOGICAL LEVELS FOR LATE
DECEMBER. ANOTHER UPPER TROUGH DIGS INTO THE FOUR CORNERS EARLY NEXT
WEEK AND KEEPS THE WEATHER UNSETTLED ACROSS THE AREA. THE BROAD
SOUTHWESTERLY UPPER LEVEL FLOW AHEAD OF THE UPPER TROUGH WILL
MAINTAIN AT LEAST SMALL CHANCES OF RAIN EACH DAY THROUGH MID WEEK.
THE BEST CHANCES OF RAIN WILL DEPEND ON THE TIMING OF INDIVIDUAL
SHORTWAVES THAT EJECT OUT OF THE TROUGH AND THEY ARE NEARLY
IMPOSSIBLE TO TIME THIS FAR OUT. /13
&&
.MARINE...THE SURFACE LOW OVER SOUTHERN OKLAHOMA ADVANCES EASTWARD
AND MOVES ACROSS THE NORTHERN FLORIDA PENINSULA OVERNIGHT...BRINGING
A WEAKENING COLD FRONT ACROSS THE MARINE AREA. THE ONSHORE FLOW HAS
ALREADY INCREASES TO EXERCISE CAUTION LEVELS AT 42040 AND CONTINUE
TO INCREASE TO 20-25 KNOTS OVER MUCH OF THE AREA LATER THIS
AFTERNOON. THE FLOW SUBSIDES QUICKLY THIS EVENING AND SWITCHES TO
THE NORTHWEST OVERNIGHT AS THE WEAKENING SYSTEM EXITS TO THE EAST.
STRONG HIGH PRESSURE OVER THE NORTHEASTERN STATES BUILDS QUICKLY
BACK INTO THE AREA FRIDAY INTO FRIDAY NIGHT WHILE ANOTHER SYSTEM
ADVANCES ACROSS TEXAS...WITH WINDS VEERING AROUND TO THE EAST AND
INCREASING TO AROUND 15 KNOTS. THIS NEXT SYSTEM EJECTS
NORTHEASTWARD TOWARDS THE GREAT LAKES REGION THROUGH SATURDAY
NIGHT...BRINGING A STRONG COLD FRONT THROUGH THE MARINE AREA SUNDAY
MORNING. SOUTHEAST WINDS INCREASE TO 15-20 KNOTS ON SATURDAY THEN
SWITCH TO THE NORTHWEST IN THE WAKE OF THE FRONT. SURFACE RIDGING
BUILDS INTO THE AREA IN THE WAKE OF THE FRONT THROUGH MONDAY...WITH
YET ANOTHER SURFACE LOW DEVELOPING OVER THE NORTHWESTERN GULF IN
RESPONSE TO A WELL DEFINED SOUTHERN STREAM SHORTWAVE SYSTEM. WINDS
SUBSIDE AND SWING AROUND TO THE EAST ON MONDAY AS THIS NEXT SYSTEM
EVOLVES. /29
&&
.FIRE WEATHER...A RAINY DAY IS EXPECTED ACROSS THE AREA TODAY AS
A WEAK FRONT MOVES ACROSS THE AREA. HIGH PRESSURE WILL MOVE IN
TONIGHT AND FRIDAY AND DRIER AIR WILL FILTER IN ACROSS THE AREA.
HOWEVER...RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL VALUES
FOR THE NEXT FEW DAYS. WINDS SHOULD REMAIN BELOW CRITICAL VALUES.
HOWEVER...WIND GUSTS ABOVE 20 MPH CAN BE EXPECTED IN AND AROUND
THUNDERSTORMS. /13
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 68 51 74 50 / 100 70 00 10
PENSACOLA 68 54 72 52 / 90 90 00 10
DESTIN 67 56 71 56 / 80 90 00 10
EVERGREEN 65 47 71 43 / 90 70 00 10
WAYNESBORO 65 45 73 45 / 100 30 00 10
CAMDEN 62 47 71 44 / 90 50 00 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 PM THURSDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
NM...AND COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS
OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING
ZONES: WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 8 PM THURSDAY FOR THE FOLLOWING
ZONES: AND MOBILE BAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 605 AM CST THU DEC 20 2007 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-202100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 605 AM CST THU DEC 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT. ...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHEAST MISSISSIPPI...EXTREME SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE... A LOW PRESSURE SYSTEM APPROACHING FROM THE PLAINS WILL MOVE ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING ACCOMPANIED BY PERIODS OF THUNDERSTORMS. A WARM FRONT CURRENTLY LOCATED NEAR THE COAST WILL SHIFT SLOWLY INLAND AS MOIST AND UNSTABLE GULF AIR SPREADS INTO THE AREA. THE ATMOSPHERE WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES ALONG AND NEAR THE WARM FRONT WITH THE HIGHEST RISK GENERALLY OVER SOUTHEAST MISSISSIPPI...EXTREME SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE DURING THE LATE MORNING THROUGH THE EARLY EVENING HOURS. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WITH AMOUNTS OF TWO TO THREE INCHES POSSIBLE ACROSS EXTREME SOUTHEAST MISSISSIPPI...EXTREME SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE. AN INCH OF RAIN IN ONE HOUR COULD MAKE FOR POTENTIALLY HAZARDOUS DRIVING CONDITIONS IN POOR DRAINAGE AREAS...ESPECIALLY IN THE MOBILE AND PENSACOLA METRO AREAS. STRONG WINDS OVER THE MARINE AREA THIS AFTERNOON THROUGH THIS EVENING WILL MAKE FOR HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT. STRONG WIND GUSTS WILL BE POSSIBLE NEAR THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL BRING SCATTERED TO NUMEROUS THUNDERSTORMS TO THE AREA ONCE AGAIN SATURDAY NIGHT INTO EARLY SUNDAY. THERE IS A POTENTIAL THAT A FEW OF THESE STORMS COULD BECOME STRONG AS THE FRONT NEARS AND THEN MOVES THROUGH. STRONG WINDS OVER THE MARINE AREA AHEAD OF AND IN THE WAKE OF THE FRONT MAY RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATER THIS MORNING THROUGH THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1021 AM CST THU DEC 20 2007 ALZ051>053-MSZ067-075-076-201730- WASHINGTON-CLARKE-CHOCTAW-PERRY-GREENE-WAYNE- INCLUDING THE CITIES OF...NEW AUGUSTA...WAYNESBORO AND CHATOM... 1021 AM CST THU DEC 20 2007 ...A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO AND ACROSS PORTIONS OF WASHINGTON...CLARKE...CHOCTAW...PERRY...GREENE AND WAYNE COUNTIES BETWEEN 1030 AM AND NOON CST... AT 1018 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 22 MILES WEST OF STRENGTHFORD TO 36 MILES WEST OF BELLEVILLE...AND WAS MOVING EAST AT 60 MPH. THE PRIMARY THREATS FROM THESE STORMS WILL BE PENNY-SIZED HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS UP TO 60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. SEVERE THUNDERSTORM OR TORNADO WARNINGS WILL LIKELY BE REQUIRED IF STORMS MAINTAIN THERE CURRENT LEVEL OF INTENSITY. THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES OF RAIN IN AN HOUR...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CST THURSDAY AFTERNOON FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
The Mobile radar (KMOB), 88 km away, was scanning. The volume nearest the first event began at 17:23 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68452, 68458.